/publications/issue/2007/2007-05/2007-05-6495

ORAL CORTICOSTEROID THERAPY MAY INCREASE INR

Author: Anna D. Garrett, PharmD, BCPS, CPP

A potential drug interaction exists between oral corticosteroids and warfarin, but there is limited evidence to document it. A recent retrospective review of 387 medical records of patients followed in an anticoagulation clinic demonstrated an increase in international normalized ratio (INR) in the majority of patients who had corticosteroids added to their warfarin therapy. Patients were included in the study if they were stable on warfarin therapy and were prescribed a shortterm course of corticosteroids. They were excluded if they were prescribed an antibiotic or any other medication that had a probable interaction with warfarin at the same time the corticosteroids were started. Thirty-two patients met the criteria. The primary outcome assessed was the difference between pre-and poststeroid INR values. Secondary end points included bleeding events, emergency department visits, hospitalizations, and warfarin dose modifications. Ninety-seven percent of the 32 patients studied had changes in their poststeroid INR value, 62.5% of which were supratherapeutic. The INR change was observed most commonly after 6 to 7 days of corticosteroid therapy. Overall, 16 patients required a modification of their anticoagulation therapy.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.